Alert archive / Wisconsin / River Flood Watches in 2021

River Flood Watch 4, NWS La Crosse, WI

August 26, 2021Crawford County, Wisconsin

NWS La Crosse, WI issued this river flood watch at Aug 26, 2021, 8:55 PM CDT for Crawford County, Wisconsin. It took effect at Aug 29, 2021, 1:00 PM CDT. It was in force for 61 hr.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 8:55 PM CDT (01:55 UTC)
In effect from
Aug 29, 2021, 1:00 PM CDT
Expired
Sep 1, 2021, 1:36 AM CDT
In force
61 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Crawford County, WI

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Gays Mills (GMIW3).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

941 
WGUS63 KARX 270155
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
855 PM CDT Thu Aug 26 2021

...The National Weather Service in La Crosse WI has issued a Flood 
Watch for the following rivers in Wisconsin...

  Kickapoo River at Readstown affecting Vernon County.

  Kickapoo River at Gays Mills affecting Crawford County.

For the Kickapoo River...including Ontario, La Farge, Viola, 
Readstown, Soldiers Grove, Gays Mills, Steuben...flooding is 
possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued Friday morning at 945 AM CDT.

&&


WIZ053-271500-
/O.NEW.KARX.FL.A.0003.210828T0600Z-210830T1600Z/
/REAW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
855 PM CDT Thu Aug 26 2021

The National Weather Service in La Crosse has issued a

* Flood Watch for
  the Kickapoo River at Readstown.
* From late Friday night to late Monday morning.
* At 8:00 PM CDT Thursday the stage was 5.1 feet.
* Flood stage is 11.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Saturday morning.
* Impact...At 10.0 feet, The park along the river begins to flood.
* Impact...At 12.0 feet, The park along the river experiences 
  significant flooding.
* Impact...At 13.0 feet, Water is up to the bottom of the Charles 
  Street Bridge.


&&

LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078
      4348 9073

$$

WIZ054-271500-
/O.NEW.KARX.FL.A.0004.210829T1800Z-210901T0636Z/
/GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
855 PM CDT Thu Aug 26 2021

The National Weather Service in La Crosse has issued a

* Flood Watch for
  the Kickapoo River at Gays Mills.
* From Sunday afternoon to early Wednesday morning.
* There is no current observed data.
* Flood stage is 13.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Sunday afternoon.
* Impact...At 13.0 feet, Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs 
  in areas adjacent to the river, including Robb Park in Gays Mills.
* Impact...At 15.0 feet, Moderate flooding is possible in and around 
  Gays Mills.


&&

LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

Peters
2 follow-up statements
776 
WGUS63 KARX 271430
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
930 AM CDT Fri Aug 27 2021

...The Flood Watch continues for the following rivers in Wisconsin...

  Kickapoo River at Readstown affecting Vernon County.

  Kickapoo River at Gays Mills affecting Crawford County.

For the Kickapoo River...including Ontario, La Farge, Viola, 
Readstown, Soldiers Grove, Gays Mills, Steuben...flooding is 
possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this afternoon at 530 PM CDT.

&&


WIZ053-272230-
/O.EXT.KARX.FL.A.0003.210829T0600Z-210830T1200Z/
/REAW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
930 AM CDT Fri Aug 27 2021

The Flood Watch continues for
  the Kickapoo River at Readstown.

* From late Saturday night to Monday morning.
* At 9:00 AM CDT Friday the stage was 5.1 feet.
* Flood stage is 11.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Sunday morning.
* Impact...At 10.0 feet, The park along the river begins to flood.
* Impact...At 12.0 feet, The park along the river experiences 
  significant flooding.
* Impact...At 13.0 feet, Water is up to the bottom of the Charles 
  Street Bridge.


&&

LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078
      4348 9073

$$

WIZ054-272230-
/O.CON.KARX.FL.A.0004.210829T1800Z-210901T0636Z/
/GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
930 AM CDT Fri Aug 27 2021

The Flood Watch continues for
  the Kickapoo River at Gays Mills.

* From Sunday afternoon to early Wednesday morning.
* There is no current observed data.
* Flood stage is 13.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached early Sunday afternoon.
* Impact...At 13.0 feet, Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs 
  in areas adjacent to the river, including Robb Park in Gays Mills.
* Impact...At 15.0 feet, Moderate flooding is possible in and around 
  Gays Mills.


&&

LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

04
473 
WGUS63 KARX 280157
FFAARX

Flood Watch
National Weather Service La Crosse WI
857 PM CDT Fri Aug 27 2021

...The Flood Watch is cancelled for the following rivers in 
Wisconsin...

  Kickapoo River at Readstown affecting Vernon County.

  Kickapoo River at Gays Mills affecting Crawford County.

WIZ053-280300-
/O.CAN.KARX.FL.A.0003.210829T0600Z-210828T0157Z/
/REAW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
857 PM CDT Fri Aug 27 2021

The Flood Watch is cancelled for
  the Kickapoo River at Readstown.

* At 9:00 AM CDT Friday the stage was 5.1 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to remain below flood stage.


&&

LAT...LON 4346 9072 4341 9077 4341 9079 4347 9078
      4348 9073

$$

WIZ054-280300-
/O.CAN.KARX.FL.A.0004.210829T1800Z-210828T0157Z/
/GMIW3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
857 PM CDT Fri Aug 27 2021

The Flood Watch is cancelled for
  the Kickapoo River at Gays Mills.

* There is no current observed data.
* Flood stage is 13.0 feet.
* Forecast...The river is expected to remain below flood stage.


&&

LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

04

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Aug 26, 6:32 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 6:32 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Thu Aug 26 2021

.SHORT TERM...(Tonight)
Issued at 329 PM CDT Thu Aug 26 2021

...An Active Night Of Weather Expected...

A complex but potentially impactful weather scenario is shaping up
across the region for tonight. Current storm and rain activity
moving through is reinforcing the cool stable layer which extends
across all of northern Iowa. There is still some MUCAPE available
above the surface there /1500-2000J/Kg/. Surface-based CAPE pool
is growing and impressive but still far southwest in SW IA. Using
RAP guidance and surface observations, the front between the very
unstable mT air and the "cooler" stable air to the north should be
roughly NW>SE Iowa by early evening. This low-level thermal
boundary orientation and isentropic lift zone extends from
southern MN into eastern IA.

After about 9 pm, the low-level jet amps up into the isentropic lift
zone to erupt storms over southwest MN and nrn IA. These storms,
quickly forming into a line, tracking southeast, would have the
best chances of being severe with damaging winds as they shift in.
It seems the trajectory and low-level front and CAPE pool should
provide NERN IA with the highest probability of damaging
winds...and closer to I-35 or southwest of the area. That would
likely end the damaging wind threat.

However, heavy rain and flash flooding is now the greatest concern
overnight with moderate moisture transport convergence via low-level
jet inflow /850 mb/ at 35 kts isentropically lifted over the entire
thermal gradient - northeast of the surface front. The entrance
region of the upper jet also provides a favorable larger mesoscale
lift boost. This looks like it will cause cause widespread storm
eruption by late evening across southern MN into northern IA with
storms shifting east into WI and repeating over some of the same
areas. There could 3 to 7 inches of rain with this rich air mass
of 170-190% normal precipitable water, 3.5-4km warm cloud depth,
and propagation vectors east-southeast along the
front...suggesting some training. While it is concerning, soils
can take some rain, but really the character of the waves of
storms and if they can concentrate on one area is still a bit in
question. So, have decided to wait a bit longer on a Flash Flood
Watch, possibly until early evening. Right now, it appears NERN IA
and SERN MN would be the target. But widespread rain/storms are
expected with 1-3 inches by morning for many, higher in training
storm regions.

Any assistance from our TV/media partners in suggesting people
stay weather aware overnight, keeping their phones on, is
appreciated! Campers near streams/smaller rivers will want to be
alert overnight as well - they likely wont sleep much with hours
of storms.

.LONG TERM...(Friday through Thursday)
Issued at 330 PM CDT Thu Aug 26 2021

After any lingering Friday morning convection clears, the 850mb
boundary should be on the move northward into central WI. The
models have been hinting at this every day, but each day we see
that the boundary does not actually move. Friday may be another
day where that happens. If the boundary stays put, we could see
more showers and thunderstorms develop right over us and
increase our risk of flash flooding. The 850mb moisture transport
will actually be pushing right into our area (or to our north) all
day Friday.

The more amplified upper trough will approach the Upper Midwest
Friday night with an embedded shortwave crossing MN Saturday
afternoon. Each wave will bring a renewed chance for storms and
those storms will be focused along the 850mb frontal boundary and
nose of the low level jet. The upper trough and associated
surface cold front will finally swing through sometime on Sunday,
although the upper wave will become removed from the surface front
by the time it moves into southern WI. Therefore, models are
showing a weakening trend in precip along the front.

Quiet and less humid weather will finally return early next week
as high pressure settles over the Upper Great Lakes. There will
continue to be shower and isolated thunderstorm chances toward
northeast IA on the edge of the surface high as weak ripples in
the upper flow move overhead.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 628 PM CDT Thu Aug 26 2021

Widespread showers and thunderstorms are expected tonight, which
will taper off in coverage during the daytime hours on Friday.
Expect restrictions to IFR or even LIFR with the regions of
heaviest rainfall overnight. MVFR to IFR fog is also likely in
areas that clear out from the rain between 06-14Z. Winds will
generally be from the east to southeast at 5-10 kts, with locally
higher gusts around any thunderstorms. Ceilings during the day on
Friday may be slow to lift above MVFR during the morning to early
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Friday morning for MNZ079-086>088-094>096.

IA...Flood Watch through Friday morning for IAZ008>011-018-019-029-
     030.

&&

SHORT TERM...Baumgardt
LONG TERM...MC
AVIATION...Skow
Hazardous weather outlook, Aug 26, 5:58 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
558 PM CDT Thu Aug 26 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-280300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
558 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

A flood watch is in effect through 7am Friday morning due to the
potential for multiple rounds of storms that could produce upwards
of 3 to 6 inches of rain. There is also a risk for damaging winds
with any storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances continue Friday into this weekend. Isolated severe
storms are possible Friday into Saturday. The main threats will
be locally heavy rain and damaging winds. All storms will be
capable of locally heavy rain. If the storms repeat across the
same areas, flooding will be a concern.

Small storm chances are expected early to middle of next week. It
is too early to discern if any of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports will be appreciated tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-041>044-053>055-061-280300-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
558 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central
Wisconsin.

..DAY ONE...Tonight

Multiple rounds of storms will occur overnight. Heavy rain is
likely and frequent lightning. If storms repeat over the same
area, flooding may result.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances continue Friday into this weekend. Isolated severe
storms are possible Friday into Saturday. The main threats will
be locally heavy rain and damaging winds. All storms will be
capable of locally heavy rain. If the storms repeat across the
same areas, flooding will be a concern.

Small storm chances are expected early to middle of next week. It
is too early to discern if any of these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed tonight but may be needed in the
following days.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Local storm report, Aug 26, 7:27 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       1 W STOCKTON            44.03N 91.79W
08/26/2021  M1.10 INCH       WINONA             MN   AMATEUR RADIO

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:55 PM CDTRiver Flood WatchARXVernon4 days
Aug 27, 9:23 AM CDTRiver Flood WatchARXLa Crosse, Trempealeau18 hr
Aug 27, 9:23 AM CDTRiver Flood WarningARXJackson67 hr
Aug 27, 3:43 PM CDTSpecial Weather StatementARXBuffalo47 min
Aug 27, 4:24 PM CDTSpecial Weather StatementARXTrempealeau51 min
Aug 27, 4:58 PM CDTSpecial Weather StatementARXJackson47 min
Aug 27, 5:32 PM CDTSpecial Weather StatementARXJackson43 min

Nearby

River Flood Watches in Wisconsin, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.